I had a lumpectomy, chemo (A/C), and radiation in 2004 and have been doing very well. Before the chemo was initiated, I had a MUGA scan to check my heart function and it was normal. I am now reading more and more about heart muscle damage and congestive heart failure due to the chemo which can occur even up to ten years later. Are there any statistics (percentages) as to how often this happens. Also, are there any other sites that would address this particular problem? Because of increasing shortness of breath, a cough, infrequent ankle swelling, and fatigue, I asked my primary care doctor to order an echocardiogram which was done on Friday. Because of the weekend, I won't get results until tomorrow or Tuesday. I am out of shape and about 75 pounds overweight so this could enter into the scheme of things too.
Thanks for any info.
Dear twocapes: There have been studies indicating that there can be long term heart damage in people who have had anthracycline chemotherapy (such as adriamycin). The risk varies somewhat depending on the total dose of the chemotherapy drug received, the patient's age at the time of treatment and other medical conditions such as high blood pressure. In addition, other treatments such as radiation to an area in which the heart will be exposed can increase the risk. . We are just starting to really look at late effects of chemotherapy now that more people are living longer. Whether your symptoms are related to heart damage will likely be determined by the echocardiogram. Either way, you should discuss with your doctor safe ways of losing weight and getting in shape as this may be helpful overall.
I too had A/C 4 cycles. I knew about the possible heart muscle damage. I did not want to get taxol as I was more worried about the neuropathy caused by Taxol. Now there is new news that taxol does not do much for Er/PR positive tumors. So I am glad I skipped taxol. I had also read the adriamycin only helps a very small percentage of population. I showed the article to my doctor but he said the study is not conclusive. I hope your Echo comes back negative. No matter what we get (A?C or C?T), chemo takes its toll, but hopefully you can deal with it. While I wait for my hair to come back, I keep wondering if I did the right thing in getting chemo.
You can only do what you think you should do based in the info available at the time of the action. Second guessing does no one any good. I did 4 rounds A/C while pregnant and 4 rounds Abraxane after we planned to have the baby early at 34 weeks. My echocardiograms show only minimal changes and my family history has significant heart issues, so I'm in for many problems later on down the road. I did have some serious blood pressure problems after the baby was born, but they resolved themselves a year later.
I did Abraxane after my pregnancy (I was allergic to Taxol). No residual neuopathy, thankfully. Radiation after that...reconstruction FINALLY this summer. I've been blessed with no serious problems from the cancer or its treatments. My blessings were only two beautiful daughters (one before cancer, one during treatment).
All is well, prognosis is excellent. I can't second guess what was done since it's done. God has his own plan for you. I thank God that I have wonderful doctors and can only follow their lead unless my common sense says otherwise.
You must do what you think is right for you. There are SO MANY articles out there, both good and bad on these drugs. Your docs are only trying to do what they think is best for your specific condition. Until they can come up with DNA/RNA specific cures for cancer, wat we've got is the best deal in town.
I had 6 rounds of A/C chemo at the age of 34 in 2003 due to a grade 3 tumour. I also had the same A/C chemo when I was 2 & a half yrs old. I'm not sure of the exact amount of treatments that time. I remember that my Onocologist had to look through my records to check of the dosage used before, to see if I could have it this time because of the risk of heart damage.
I am now 39 & the only heart problem I have is a very slight heart murmur. It remains to be seen, what other long term side-effects I will have in the future. Like the doc on here said, we won't know until yrs down the line what the exact effects will be. But it is surely encouraging that more & more people are surviving this horrible disease because of such meds as A/C chemo.
Just a quick followup and thanks for all your replies. My echocardiogram came back normal. No one knows what is coming "down the road" but I feel I made the right decision to undergo chemo - the statistics (in my case) were a little better for survival and nonrecurrence, so I'll take any extra.
To Sumanb - Pretty soon you'll be having bad hair days again.
Good luck to all.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.